Texas, 2016

Flash Flood and Lightning Strike in Texas, August 21, 2016

August 21, 2016 · NWS BRO · 2 events in 1 county or zone

A slow moving thunderstorm system developed across the Rio Grande Plains and South Texas Brush Country during the overnight and early morning hours. The slow moving convection became nearly stationary and backbuilt across Zapata County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A slow moving thunderstorm system developed across the Rio Grande Plains and South Texas Brush Country during the overnight and early morning hours. The slow moving convection became nearly stationary and backbuilt across Zapata County. An estimated five to eight inches of rain fell, resulting in flash flooding in and near the city of Zapata.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 21, 12:58 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 21, 12:58 AM CST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
158 AM CDT SUN AUG 21 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Mid and High level cld cover associated with the
convection firing to our north will move southwards over the RGV
through the night and early morning hours. The convection to our
north has not shown much progress pushing southwards. Daytime
heating later today after sunrise may destabilize the atms enough
to allow some isolated convection to form up across the RGV.
Expect any convection that forms to likely miss the RGV airports
during the afternoon. So will not include any vcts or tempo
groups for convection later in the current TAF period.

&&

.PREV DISCUSSION... /issued 649 PM CDT SAT AUG 20 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR is anticipated through the next 24 hours. Winds
will diminish tonight with a few clouds in place. Convection will
likely develop over the western portion of Deep South Texas and
the Rio Grande Valley but should remain away from all of the
aerodromes. Tomorrow, breezy winds are expected with scattered
clouds overhead.

PREV DISCUSSION... /issued 248 PM CDT SAT AUG 20 2016/

SHORT TERM:(Now through Sunday Night): For some areas, a
somewhat difficult forecast to close the weekend while others, as
mentioned earlier today, should be able ride fairly easy based on
persistence and analog cases. The main issue remains the 500 mb
shear axis/weak trough that passes through central/south central
texas and possibly leaves a "tail" behind it, with a lifting zone
including the aforementioned area of concern of the far Upper
Valley and Rio Grande Plains. The 12Z ECMWF came in a bit more
robust on this system, and even brings a surface wind shift into
the Rio Grande Plains ranchlands from a little after sunset
Saturday through Sunday morning. Such a wind shift was a notable
helper for the welcome but fairly "big" rains out there a week
ago. The GFS is not as bullish but has the same configuration. And
therein lies the good news: No matter which model or trend you
choose, the dividing line between potential heavy rain, a little
rain, and no rain is fairly clear.

For the sensible weather, then: This afternoon shaping up just as
expected: breezy, hot, and humid enough to push heat index in the
105-110 range for most areas east of U.S. 281.  Current forecast
covers this well,only introducing a mention of isolated
thunderstorms across Zapata/western Starr toward sunset.

This evening should play out with activation of thunderstorm
clusters or even some type of band across Zapata.  Exactly how much
rain and whether training gets involved is a difficult question, as
the ECMWF and the latest WPC QPF data suggest the possibility; later
shifts will need to monitor potential for nuisance road flooding
from Zapata to San Ygancio on US 83 and perhaps along SR 16 from
Zapata to Hebbronville.

Outflows should be able to kick out some of the convection farther
east to include western Starr/Jim Hogg, probably between 9-10 PM and
1 AM, before fading away in the much deeper/drier air farther
east and southeast, particularly the heavily populated RGV. Depicted
a sharp cutoff from the higher chances to non-mentionable, which
seems appropriate based on both ECMWF/GFS/NAM consensus and
climatology with similar events.

For Sunday, with deeper moisture remaining out west and north of
the RGV as well as uncertainty with regard to where the shear axis
lies (GFS wipes it out across the mid Valley and King Ranch while
ECMWF keeps it across the lee of the Sierra Madre), maintained low
end rain chances across the northern tier, shading back to isolated
across the agricultural areas of Hidalgo/Willacy and basically
little more than isolated light showers for all but Brownsville,
mainly in the morning. With whatever MCS/energy to our north fading
away during the afternoon, expect any mid/high clouds to thin over
the Valley, and with a still decent southeast flow, temperatures
should be able to rise well into the 90s for the Valley and could
even touch 100 again in McAllen, but held just short with more
clouds to begin the day. Farther north and west, temperatures may
struggle into the low 90s - and the current forecast from
Hebbronville to Zapata is an uncertain lower 90s; should light rain
prevail into early afternoon there, mid to high 80s will be more
likely.

By Sunday night, both the GFS and ECMWF recede what's left of the
shear axis back toward the Big Bend region as the upper ridge
starts nosing back in from the east. Deeper dry air, particularly
on the GFS over land, should kill off mentionable rain chances for
all but the northern tier. Did add in some isolated streamer
potential right at the coast (and Gulf) after midnight as layers
from 700 to the surface temporarily fill with 60-80 percent RH.

LONG TERM (Monday through Saturday):GFS/ECMWF are in very good
agreement building the Bermuda Ridge west across the Gulf of
Mexico the first half of next week. The center of the ridge works
to its farthest point west, Louisiana, Wednesday before retreating
east by the end of the week. Once the ridge begins to move east
Gulf moisture will be on the increase with the chance of rain,
albeit low, returning to the CWA. Atmospheric moisture begins to
lower Monday with limited values to support convection. South
winds may also be to strong and not in the most favored direction
for sea breeze. Mean RH values drop to there lowest levels and
PWATS falling well below seasonal averages Tuesday and Wednesday.
Models are similar in retreating the ridge back to the east as
broad upper trough tracks across the Northern Plains. Moisture
begins its return but does not become deep or sufficient enough to
support convection until Friday and Saturday. Winds become lighter
and back more easterly favoring conditions for possible sea breeze
activity gearing up for late next week. With the dry conditions
through midweek temperatures are likely to be well above normal
and will go above guidance. Then once the rain chances return
temperatures to trend towards normal.

MARINE:(Now through Sunday Night): Not a great day for fishing
anywhere, as winds over the thinner Laguna Madre north of
Mansfield are flirting with 20+ knots while the Bay between Port
Isabel and SPI is running a few knots lower, in caution level but
with choppy waters. The Gulf isn't much better; winds are fresh
but tolerable while seas are dominated by wind waves vs. swell. At
least it's sunny.

For the overnight...continued southeast gradient will keep
winds in caution levels over the Gulf while the Laguna will
settle down, and while Sunday morning should be rain-free south of
Mansfield, waves/chop will remain a nuisance issue especially for
offshore excursions. By Sunday night, conditions should wind down
some over the Gulf, making Monday morning fishing a better bet -
though there will be a few dodge 'em showers in all waters by
then.

(Monday through Thursday)...the pressure gradient across the
Western Gulf to strengthen through Wednesday as building high
pressure over the Gulf combines with lower pressure over the Bay
of Campeche and the Sierra Madre to produce a moderate south to
southeast wind. Seas to builds also but winds and sea are not
anticipated to reach small craft advisory levels but could at
times attain marginal SCA levels. The gradient begins to weaken
Thursday and into the weekend as the high pressure ridge moves
east.

HYDROLOGY...The big rains along the Rio Grande near Del Rio today,
estimated between 6 and 8 inches (at least), are producing a flood
"wave" that will reach Laredo and could produce minor flooding in
some low lying unprotected locations along the river on Sunday. Why
does this matter here?  According to the Texas Water Development
Board, the Texas share of reservoir capacity at Falcon had fallen to
32 percent recently - a clear response to our near record hot summer
and "La Canicula" pattern. The flood "wave" will give a temporary
boost to Falcon - nothing to get hopes too high, but at least put
the lowering values in reverse (back up) next week to the tune of a
few percentage points.

&&

.BRO Watches/Warnings/Advisories...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term...60
Long Term...69
Hazardous weather outlook, Aug 20, 3:38 PM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
438 PM CDT SAT AUG 20 2016

TXZ248>257-212100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
438 PM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
SUNDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES OF 103 TO 108 DEGREES ARE EXPECTED DURING THE
AFTERNOON HOURS OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-212100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
438 PM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY FOR WINDS IS POSSIBLE FOR THE LAGUNA MADRE
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 20, 11:53 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1253 AM CDT SUN AUG 21 2016

TXZ248-249-210630-
ZAPATA TX-JIM HOGG TX-
1253 AM CDT SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ZAPATA AND
NORTHWESTERN JIM HOGG COUNTIES UNTIL 130 AM CDT...

AT 1252 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR THOMPSONVILLE...OR 12 MILES NORTHEAST OF BUSTAMANTE...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THOMPSONVILLE AND ESCOBAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2727 9887 2714 9874 2701 9906 2718 9912
      2727 9900
TIME...MOT...LOC 0552Z 227DEG 9KT 2716 9899

69
Special weather statement, Aug 21, 2:41 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
341 AM CDT SUN AUG 21 2016

TXZ248-210915-
ZAPATA TX-
341 AM CDT SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAPATA COUNTY UNTIL 415
AM CDT...

AT 340 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ZAPATA HIGH SCHOOL...OR NEAR ZAPATA...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...BUSTAMANTE...MEDINA...ZAPATA MIDDLE SCHOOL...
ZAPATA HIGH SCHOOL...FALCON LAKE ESTATES...
ZAPATA COUNTY PUBLIC LIBRARY...FALCON SHORES...
ZAPATA COUNTY FIRE DEPARTMENT AND FALCON MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2691 9932 2702 9911 2692 9903 2676 9923
      2677 9924 2679 9924 2682 9926 2684 9927
      2685 9927 2686 9929 2687 9932 2688 9933
TIME...MOT...LOC 0840Z 054DEG 10KT 2691 9917

69

The radar

The Corpus Christi radar (KCRP), 198 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Zapata

When
August 21, 3:30 AM CST to 4:00 AM CST
Where
Zapata County, 2.61 mi NW of Zapata to 2.25 mi SE of Zapata Arpt
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
26.922, -99.264

The Zapata County Emergency Manager also reported three lightning strikes to power poles in the Medina Addition, Siesta Shores, and in Falcon and a lightning strike to a gas tank in Aguilares.

Flash Flood, Zapata

When
August 21, 3:50 AM CST to 8:00 AM CST
Where
Zapata County, 3.03 mi NNW of Zapata Arpt to 3.33 mi ENE of Zapata Arpt
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
26.922, -99.296

The Zapata County Emergency Manager reported flash flooding across Zapata County with six known swift water rescues in and near the city of Zapata. At least two vehicles were submerged, one in fast flowing water and another with water up to the door handles. Standing water levels reached three feet on some roads, and creeks that exceeded their banks left between one and two feet of fast flowing water nearby. The Zapata County Sheriffs Office reported a foot and a half of water over Highway 83 in Zapata.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657942, 657937.